My father has advanced prostate cancer. For the last 3 years he has participated in pretty much every prostate cancer therapy that's currently available, including some clinical research studies.
It has been suggested to us that from this point forward we should put a larger focus on pain management and that we should explore radionuclide therapy. Could you elaborate on this suggestion, please?
My dad has been receiving pain medication for about 8 months now: he started with Novalgin 4 x 30 drops and Tilidin Ratiopharm Plus 4 x 20 drops, but has since moved to Fenatyl-TTS 50ug/h patches, which he replaces every 3 days and Actiq for treatment of pain peaks. In addition to the morphine he takes Ibuprofen.
He experiences pain mostly in the bone areas where the cancer has metastasized: between the shoulders, in the rib cage (7+8) and down in the lower back and pelvis area, from where the pain spreads into his legs.
My father is currently not under the care of a pain specialist as his urologist believes that he can manage/treat the pain equally well. I am, however, less confident. My dad experiences stomach sickness frequently - especially since the Fetanyl patch strength was doubled (about 4 weeks ago). As a result, he doesn't want to eat any more and is getting weaker by the day.
What suggestions do you have?
Posted: 02 Aug 2011 01:01 PM Originally Posted: 02 Aug 2011 01:00 PM
The best advice I can give you is to have your father's oncologist request a consultation with a pain management physician.
As far as your specific questions:
1. Radionucleotide treatment is often excellent for boney pain secondary to cancer. You would be best to discuss this with his oncologist and possibly nuclear medicine physician. Pain specialists
do not work with this type of therapy, thus I am not qualified to address your question;
2. I am not familiar with some of the medications your father is on, specifically Novalgin drops and Tilidin Ratiopharm Plus drops ;
3. His stomach trouble may be related to constipation. It is important to have stool softeners/laxatives on a regular basis when taking opioid (narcotic) medications. If your bowels don't move regularly, you can become nauseated, lose your appetite, loose energy and become weaker. Interestingly, constipation is the most common cause of nausea in the USA; and
4. I would recommend you and your father talk with his family doctor, oncologist, and/or his urologist regarding a pain specialist consultation. Most physicians are happy to do so.
Regards, and best wishes for you and your father.
Posted: 03 Aug 2011 05:27 PM Originally Posted: 03 Aug 2011 05:26 PM